Louisiana, 2008

Flood and Hail in Louisiana, June 29, 2008

June 29, 2008 · NWS LIX · 2 events in 2 counties and zones

Scattered strong and isolated severe thunderstorms developed in an unstable atmosphere in advance of an approaching weak cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered strong and isolated severe thunderstorms developed in an unstable atmosphere in advance of an approaching weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT SUN JUN 29 2008

.DISCUSSION...

EARLY THIS AFTERNOON THERE WAS A COLD FRONT STRETCHING FROM
EASTERN ONTARIO THROUGH CENTRAL MISSISSIPPI/LOUISIANA. THE
ASSOCIATED UPPER LOW WAS STACKED OVER EASTERN ONTARIO WITH THE
TROUGH EXTENDING SOUTHWEST TOWARD THE MID-MISSISSIPPI VALLEY.
AHEAD OF THE FRONT ACROSS OUR PCWA THERE WAS ABUNDANT MOISTURE
WITH PRECIP WATER VALUES OVER 2 INCHES...LIFTED INDICES OF -6 TO
-7...AND CAPE GREATER THAN 3000 J/KG. THIS WAS LEADING TO A BAND
OF SHOWERS/THUNDERSTORMS ACROSS EAST-CENTRAL LOUISIANA THROUGH
COASTAL MISSISSIPPI. SOME TRAINING OF STORMS MAY ALSO LEAD TO SOME
LOCALIZED FLOODING. ACTIVITY SHOULD DIMINISH SOMEWHAT AFTER
SUNSET. THE FRONT IS EXPECTED TO PUSH TO NEAR THE
LOUISIANA/MISSISSIPPI COAST BY TOMORROW MORNING...AND MAY DRIFT
INTO THE COASTAL WATERS DURING THE DAY AS IT WEAKENS.
HOWEVER...THE LINGERING FRONTAL BOUNDARY WILL PROVIDE A FOCUS FOR
SOME ADDITION CONVECTION TOMORROW. AS THE FRONT WEAKENS AND THE
UPPER TROUGH DIGS INTO THE EASTERN SEABOARD...SOME DRIER AIR WILL
FILTER INTO THE LOWER MISSISSIPPI VALLEY. THIS WILL ALLOW TEMPS TO
FALL INTO THE MID 60S ACROSS PARTS OF SOUTHERN MISSISSIPPI AND
EAST-CENTRAL LOUISIANA TUESDAY AND POSSIBLY WEDNESDAY MORNINGS. IN
ADDITION...RAIN CHANCES WILL BE VERY LOW FOR TUESDAY AND
WEDNESDAY. AS ONSHORE FLOW BECOMES RE-ESTABLISHED ACROSS THE AREA
ON THURSDAY THERE WILL BE SUFFICIENT MOISTURE FOR ISOLATED TO
SCATTERED CONVECTION IN THE AREA. THIS WILL INCREASE AS WE MOVE
INTO NEXT WEEKEND.

.AVIATION...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
NEAR BTR...MSY...AND GPT...WHILE MCB IS MOSTLY DONE FOR TODAY.
BY LATE TOMORROW MORNING THERE WILL BE ADDITIONAL CHANCES FOR
CONVECTION AT ALL FOUR TERMINALS. OUTSIDE OF
SHOWERS/THUNDERSTORMS...CONDITIONS SHOULD PREDOMINANTLY BE VFR.

MARINE...

SCATTERED THUNDERSTORMS WILL THREATEN THE COASTAL WATERS THROUGH
MONDAY AS AN EARLY SUMMER COLD FRONT APPROACHES AND POSSIBLY
DRIFTS INTO THE NORTH-CENTRAL GULF COASTAL WATERS. OTHERWISE...NO
OTHER MAJOR MARINE ISSUES ARE EXPECTED THROUGH THE FORECAST
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  87  65  90 /  40  20  10  10
BTR  72  89  67  91 /  40  30  10  10
MSY  74  88  71  91 /  30  40  10  10
GPT  73  88  69  89 /  40  40  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Jun 29, 9:30 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT SUN JUN 29 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-301100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1030 AM CDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...WITH A
SLIGHT CHANCE THAT SOME OF THE STRONGER STORMS MAY BECOME SEVERE.
THE MAIN THREAT WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAINFALL CAUSING LOCALIZED FLOODING.  MOTORISTS SHOULD BE
ESPECIALLY CAREFUL NOT TO DRIVE INTO FLOODED ROADWAYS.  THE
THUNDERSTORM ACTIVITY WILL DECREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA EARLY MONDAY. THE
BOUNDARY WILL HELP FOCUS THUNDERSTORMS DEVELOPMENT BEFORE WEAKENING
AND DRIFTING INTO THE COASTAL WATERS BY MONDAY NIGHT. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME STORMS MAY PRODUCE
FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...AND HEAVY DOWNPOURS.
LOCALIZED FLOODING MAY DEVELOP OVER LOW-LYING AREAS...ALONG DITCHES
AND CREEKS...AND ACROSS URBANIZED REGIONS. ACTIVITY SHOULD
DISSIPATE DURING THE EVENING HOURS.

AS THE FRONT PUSHES SOUTH AND WEAKENS...DRIER AIR WILL FILTER INTO
THE REGION BY TUESDAY. A FEW AFTERNOON THUNDERSTORMS MAY DEVELOP
DUE TO DIURNAL HEATING.

MOISTURE WILL INCREASE AGAIN LATE IN THE WEEK. THE CHANCE OF
THUNDERSTORMS WILL RETURN BY FRIDAY WITH THE NEXT WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  EMERGENCY
MANAGEMENT AGENCIES AND FIRST RESPONDERS SHOULD BE AWARE OF THE
POTENTIAL FOR HEAVY RAINFALL TODAY...AND ARE ASKED TO NOTIFY THE
NATIONAL WEATHER SERVICE IN SLIDELL IF SEVERE WEATHER IS OBSERVED.

In the hours before

Special weather statement, Jun 29, 1:11 PM CST, 2 hours 41 minutes before
LAZ034-035-047-048-292015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
211 PM CDT SUN JUN 29 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING ACROSS
POINTE COUPEE PARISH...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL 7 MILES EAST OF
MELVILLE...OR ABOUT 3 MILES SOUTHWEST OF MORGANZA...MOVING EAST AT 17
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  LOTTIE BY 215 PM
  LIVONIA BY 235 PM
  NEW ROADS BY 245 PM
  ST. FRANCISVILLE BY 255 PM
  ERWINVILLE BY 305 PM

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 29, 2:01 PM CST, 1 hour 51 minutes before
LAZ047-048-050-292100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CDT SUN JUN 29 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO
THE BATON ROUGE AREA...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL NEAR BAKER...OR
ABOUT 3 MILES WEST OF BAKER...MOVING EAST AT 33 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  BATON ROUGE BY 310 PM
  GREENWELL SPRING BY 320 PM
  WATSON BY 325 PM
  DENHAM SPRINGS BY 330 PM
  WALKER BY 335 PM

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Local storm report, Jun 29, 2:18 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     VANCLEAVE               30.54N 88.67W
06/29/2008                   JACKSON            MS   LAW ENFORCEMENT

            LIMBS AND TREES DOWN AROUND VANCLEAVE

&&

25
Special weather statement, Jun 29, 2:35 PM CST, 1 hour 17 minutes before
LAZ038-040-050-292130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 PM CDT SUN JUN 29 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING ALONG
INTERSTATE 12 IN LIVINGSTON PARISH...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL 11 MILES WEST OF
HAMMOND...OR ABOUT 8 MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT
25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  SPRINGFIELD BY 345 PM
  TICKFAW BY 355 PM
  HAMMOND BY 400 PM
  ROBERT BY 415 PM
  FOLSOM BY 430 PM

WIND GUSTS OF 35 TO 45 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE
WITH THIS STORM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME
SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

92/JSS
Special weather statement, Jun 29, 3:30 PM CST, 22 minutes before
LAZ061-062-292215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CDT SUN JUN 29 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING ACROSS
KENNER AND METAIRIE...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND PEA TO MARBLE SIZE HAIL
NEAR KENNER AND METAIRIE...MOVING EAST AT 9 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  METAIRIE THROUGH 440 PM
  NEW ORLEANS BY 515 PM

WIND GUSTS TO 50 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 29, 3:33 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
433 PM CDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             METAIRIE                30.00N 90.18W
06/29/2008  E0.25 INCH       JEFFERSON          LA   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED HAIL SLIGHTLY LARGE THAN A
            PEA.

&&

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Jefferson

When
June 29, 3:52 PM CST to 4:07 PM CST
Where
Jefferson County, Metairie
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
29.980, -90.150

Several reports of nickel size hail were received from the Metairie area.

Flood, Orleans

When
June 29, 4:00 PM CST to 5:30 PM CST
Where
Orleans County, 2.69 mi NW of Vieux Carre to 2.35 mi NW of Vieux Carre
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.999, -90.110

A thunderstorm producing heavy rain flooded Interstate 10 at the Interstate 610 split with up to one foot of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120623, 120626.